Georgia, 2018

Lightning Strikes and Heavy Rain in Georgia, August 13, 2018

August 13, 2018 · NWS JAX · 3 events in 2 counties and zones

SW steering flow brought a dominant west coast sea breeze convective regime which was enhanced by a mid level short wave trough aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow brought a dominant west coast sea breeze convective regime which was enhanced by a mid level short wave trough aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 3:51 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 13, 3:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
451 PM EDT Mon Aug 13 2018

.Currently...

Late afternoon surface analysis depicts a weak and stationary
frontal boundary extending from the coastal Carolinas west-
southwestward across central Georgia and Alabama. Meanwhile, the
axis of weak Atlantic ridging extends across south Florida.
Aloft...a deep and nearly stationary upper low was spinning over
the central Appalachians and the eastern Ohio Valley, which is
creating a col region locally in between Atlantic ridging centered
south of Bermuda and a ridge over the western Gulf of Mexico.
GOES-East derived Total Precipitable Water imagery indicates that
drier air aloft that was residing over much of inland southeast
Georgia this past weekend has retreated northward somewhat, with
Near Storm Environment Awareness data indicating PWAT values still
only around 1.6-1.7 inches in our far northwestern locations
around Douglas and Hazlehurst. South-southwesterly flow elsewhere
is transporting deep moisture across northeast and north central
Florida, as well as coastal southeast Georgia. Thunderstorm
activity has been scattered and slow moving for the most part this
afternoon, as winds aloft are very light within the col zone in
place. More organized linear convection was developing to the
south of Alma and Jesup, likely along the existing PWAT gradient.
Temperatures have soared into the mid 90s within the drier air
mass to the north and west of Alma and Jesup, where dewpoints have
mixed down to the mid 60s. A typically warm and muggy air mass
prevails elsewhere, with abundant cloud cover along the Interstate
10 corridor keeping temperatures in the 80s, while less
cloudiness over north central Florida was allowing highs to climb
to around 90.

.Near Term (This afternoon through Tuesday)...

Convection will likely increase in coverage for locations along
and east of U.S. Highway 301 in north central Florida through
sunset, where less cloud cover was resulting in more instability.
Activity may congregate over coastal Flagler and southern St.
Johns Counties as well as coastal southeast Georgia around
sunset, with outflows elsewhere generating generally scattered and
slow moving convection through sunset. Short-term, high resolution
guidance indicates lesser coverage in the drier and more subsident
airmass to the north and west of Alma. Coastal convection will
move offshore before midnight, with inland convection also waning
as the evening progresses. A continued light south-southwest wind
regime may advect isolated to widely scattered convection into the
western and southern portions of the Suwannee Valley during the
predawn hours on Tuesday. Otherwise, mid and high altitude debris
cloud cover will gradually thin overnight, with lows generally in
the low to mid 70s.

A stagnant weather pattern will prevail on Tuesday as the upper
low only slowly ejects northeastward towards New England, while
Atlantic and western Gulf ridging slowly expand towards our
region. Convection may start early along the Gulf coast sea
breeze, with numerous afternoon showers and thunderstorms forecast
along the Interstate 10 corridor and along the Atlantic coast as a
light southwesterly flow and mesoscale boundaries push activity
slowly east-northeastward. A few storms will again likely pulse,
especially as they encounter the Atlantic sea breeze along the
Interstate 95 corridor. Slow storm motion on Tuesday will again
present a locally heavy rainfall threat. Somewhat less activity
is again expected to the north and west of Waycross, but mesoscale
boundaries propagating into the region late in the afternoon
through early evening should promote at least widely scattered
coverage. A later start to activity over inland southeast Georgia
will result in highs again soaring to the low to mid 90s, while an
earlier start will limit highs to the upper 80s to around 90 for
most of northeast and north central Florida.

.Short Term (Tuesday night through Thursday Night)...

Deep-layered ridging will strengthen over northeast and north
central Florida during this period, with the feed of deep
moisture slowly retreating northward and out of our region by late
week. Low level flow will become more southerly by Wednesday,
allowing for stronger afternoon sea breeze development, with the
Atlantic and Gulf coast sea breezes moving well inland and
remaining the focus for diurnal thunderstorm development.
Scattered to numerous afternoon convection will be possible over
inland southeast Georgia on Wednesday before the deep feed of
moisture retreats northward. Widely scattered afternoon and
evening convection is possible elsewhere, with activity gaining a
more inland focus on Thursday as sea breezes develop earlier in
the day. Less convection will result in highs reaching the low to
mid 90s for most inland locations, while an earlier developing sea
breeze keeps coastal highs in the upper 80s. Maximum heat index
values of 100-105 degrees are expected over most of our area on
Wednesday and Thursday. Lows will generally fall to the mid 70s
inland and the upper 70s at the coast.

.Long Term (Friday through Monday)...

Deep-layered ridging will remain in place over our region on
Friday and will then flatten and sink southward by Saturday as a
shortwave trough progresses eastward across the Ohio Valley and
Mid- Atlantic states. Ridging will then rebuild somewhat over our
area on Sunday and Monday as the aforementioned shortwave trough
exits the New England coast and heights rise ahead of a deeper
trough digging southward from the Great Lakes states early next
week. A subsident air mass will prevail over northeast and north
central Florida, where only widely scattered late afternoon and
evening convection will develop as sea breezes collide over inland
locations. Higher moisture values over southeast Georgia will
likely develop scattered diurnal convection, perhaps not until
late afternoon or early evening each day as mesoscale boundaries
only slowly propagate into those areas. Highs will continue to
climb into the low to mid 90s each day, with coastal highs
reaching around 90 before sea breezes develop. Lows will continue
to generally fall to the mid 70s inland, ranging to around 80 at
the coast.

&&

.Aviation/18z TAF period/...

Scattered to numerous storms are expected across the region this
afternoon and evening, with much of this convection dissipating by
midnight. Restrictions and gusty winds will be possible in and near
storms. Another round of showers and storms is expected to develop
Tuesday, mainly in the afternoon.

&&

.Marine...

A weak frontal boundary positioned just north of the Georgia
waters will gradually dissipate through midweek as the axis of
Atlantic ridging slowly lifts northward from the Florida peninsula
to a position across the northeast Florida waters. Scattered
thunderstorms will impact the near shore waters through the
evening hours, with activity shifting offshore overnight. The
evening wind surge will likely bring south-southwesterly winds up
to just below Caution speeds towards sunset, with winds slowly
decreasing after midnight. South-southwesterly winds will prevail
on Tuesday, with a lighter southerly wind flow developing towards
midweek, with stronger sea breezes developing near the coast
during the afternoon hours beginning on Wednesday. Scattered to
numerous thunderstorms are expected over the waters on Tuesday and
Tuesday night, with lesser coverage forecast for the mid to late
week time frame. Evening wind surges are again expected to
continue for much of this week, but speeds should remain just
below Caution levels. Atlantic ridging will then sink southward
during the upcoming weekend, with a prevailing offshore wind
developing by Sunday, especially over the Georgia waters.

Rip Currents: Low risk will continue through Tuesday due to low
surf heights and minimal ocean swell conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  72  92 /  30  40  10  40
SSI  76  88  78  89 /  40  40  40  40
JAX  74  91  73  91 /  40  70  30  40
SGJ  75  89  76  89 /  30  60  30  40
GNV  73  89  72  91 /  30  60  10  40
OCF  72  88  72  91 /  30  50  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Struble/Bricker

In the hours before

Special weather statement, Aug 13, 3:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT MON AUG 13 2018

GAZ136-151-152-132030-
Pierce GA-Brantley GA-Wayne GA-
402 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE...NORTH
CENTRAL BRANTLEY AND SOUTHWESTERN WAYNE COUNTIES UNTIL 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Offerman to near Patterson. These storms
were nearly stationary.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Patterson, Offerman and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3131 8191 3126 8219 3138 8226 3143 8204
TIME...MOT...LOC 2002Z 307DEG 3KT 3138 8209 3137 8218

ENYEDI
Special weather statement, Aug 13, 3:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT MON AUG 13 2018

GAZ134-150-151-132115-
Pierce GA-Ware GA-Bacon GA-
425 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIERCE...NORTH
CENTRAL WARE AND SOUTH CENTRAL BACON COUNTIES UNTIL 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackshear to near Dixie Union. These
storms were nearly stationary.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Blackshear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3128 8220 3138 8251 3145 8246 3140 8225
TIME...MOT...LOC 2025Z 082DEG 2KT 3137 8225 3141 8247

ENYEDI
Special weather statement, Aug 13, 3:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
432 PM EDT MON AUG 13 2018

FLZ020-GAZ162-132100-
Hamilton FL-Echols GA-
432 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 500 PM EDT...

At 432 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Jasper to near
Statenville. These storms were nearly stationary.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

These storms will remain over mainly rural areas of northeastern
Hamilton and southwestern Echols Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 8272 3069 8301 3058 8304 3052 8279
TIME...MOT...LOC 2032Z 178DEG 4KT 3059 8283 3064 8299

ENYEDI
Special weather statement, Aug 13, 3:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
446 PM EDT MON AUG 13 2018

GAZ150>152-132115-
Pierce GA-Ware GA-Brantley GA-
446 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIERCE...WEST
CENTRAL BRANTLEY AND EAST CENTRAL WARE COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over
Braganza, or near Waycross, moving southeast at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Braganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3124 8229 3119 8218 3109 8228 3117 8235
TIME...MOT...LOC 2046Z 320DEG 4KT 3117 8227

ENYEDI
Special weather statement, Aug 13, 3:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT MON AUG 13 2018

GAZ150>152-132130-
Pierce GA-Ware GA-Brantley GA-
453 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIERCE...BRANTLEY
AND EAST CENTRAL WARE COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Braganza to near Waynesville. Movement was
south at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Nahunta, Hickox, Braganza, Raybon, Fort Mudge and Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 8185 3110 8191 3109 8192 3108 8192
      3106 8202 3108 8206 3106 8207 3102 8226
      3121 8230 3130 8185 3111 8183
TIME...MOT...LOC 2053Z 342DEG 13KT 3112 8226 3117 8180

ENYEDI
Special weather statement, Aug 13, 4:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
500 PM EDT MON AUG 13 2018

GAZ134-151-132130-
Pierce GA-Bacon GA-
500 PM EDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE AND
SOUTHEASTERN BACON COUNTIES UNTIL 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Alma to near Bristol. Movement
was southeast at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Bristol and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 8239 3144 8213 3136 8220 3146 8246
TIME...MOT...LOC 2059Z 333DEG 4KT 3150 8236 3142 8220

ENYEDI

The radar

The Moody AFB radar (KVAX), 72 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Ware

When
August 13, 4:00 PM EST to 6:00 PM EST
Where
Ware County, 0.91 mi NE of Dixie Union
Reported by
Public
Coordinates
31.340, -82.460

A member of the general public measured 3.75 inches of rainfall within 2 hours.

Lightning, Pierce

When
August 13, 4:30 PM EST
Where
Pierce County, 6.84 mi WNW of Homestead
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.320, -82.380

A lightning strike caused a structure fire along Sandy Bottom Road. The time of damage was based on lightning imagery. The cost of damage was unknown but it was estimated for the inclusion of the event in Storm Data.

Lightning, Pierce

When
August 13, 4:34 PM EST
Where
Pierce County, 4.97 mi NW of Homestead
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.310, -82.350

Lightning caused electronics to surge at a home along Hacklebarney Road. The time of damage was based on radar the cost of damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781634, 781637, 781639.